Nebraska, 2020

Hail and Damaging Winds in Nebraska, August 16, 2020

August 16, 2020 · NWS OAX · 10 events in 5 counties and zones

Storms across eastern Nebraska produced a lot of hail and some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms across eastern Nebraska produced a lot of hail and some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 1:14 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 16, 1:14 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
214 PM CDT Sun Aug 16 2020

.DISCUSSION...
Issued at 211 PM CDT Sun Aug 16 2020

Near term...

Scattered strong to severe storms are possible this
afternoon/evening along a weak cold front moving south through the
area late this afternoon into the evening evening. Some of these
will be capable of large hail/damaging wind.

Synopsis...

The region remains in persistent northwesterly flow aloft with a
strong ridge of high pressure to our west and persistent
troughing to our east. At the surface, high pressure remains
centered over central Missouri with southerly low-level return
flow extending across central/western KS and Neb. Within this low-
level return flow resides a moist airmass with 850mb dewpoints
near 14-15C in central Nebraska contributing to an increase in
instability to our west and more specifically, across
northeastern Nebraska nearest to the surface front where a narrow
axis of 65-70F surface dewpoints have pooled.

Tonight...

Model solutions continue to show scattered convection developing
near the frontal boundary by mid-afternoon and continuing south
through eastern Neb/southwestern Iowa in broken clusters along the
instability axis with RAP effective bulk shear values of 35-40kts.
Storms may be capable of producing large hail and damaging winds
but cannot rule out an brief isolated tornado. Convection should
be fairly progressive and south of the forecast area by 04-06z
tonight.

Monday and beyond...

Surface high pressure will build overhead Monday with highs forecast
in the mid to upper 80s.  A weak disturbance moves overhead Tuesday
night when we have our next chance of light precipitation. A few
other subtle disturbances are forecast to move through northwesterly
flow aloft and could spark additional showers/thunderstorms later on
Thursday into Friday. Overall temperatures will be in the upper
80s with lows generally in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1214 PM CDT Sun Aug 16 2020

Thunderstorms will be possible this afternoon at all TAF sites as
a cold front moves through the area. A few of these storms in
northeast Nebraska may become severe and have the potential to
produce large hail. After the passage of thunderstorms, VFR
conditions will return for the overnight with light winds out of
the south.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Kern
AVIATION...HB
Hazardous weather outlook, Aug 16, 10:59 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1159 AM CDT Sun Aug 16 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1159 AM CDT Sun Aug 16 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are forecast to develop along a front
moving south across northeast Nebraska this afternoon. Any of
these storms have the potential to become severe with large hail
as the primary hazard. An isolated tornado threat cannot be ruled
out as these storms move south into the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms will also be possible Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotters are encouraged to send reports to the National Weather
Service.

The radar

The Omaha radar (KOAX), 41 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dodge

When
August 16, 2:40 PM CST
Where
Dodge County, 0.52 mi E of Bay State
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -96.820

Public reported 1 inch hail.

Hail, Dodge

When
August 16, 2:45 PM CST
Where
Dodge County, 0.86 mi NE of Snyder
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.710, -96.790

Law enforcement reported 1 inch hail.

Hail, Saunders

When
August 16, 3:36 PM CST
Where
Saunders County, 0.69 mi S of Colon
Measured
2.5 in hail
Reported by
Public
Coordinates
41.290, -96.620

Public reported 2.5 inch hail.

Hail, Saunders

When
August 16, 3:38 PM CST
Where
Saunders County, 1.04 mi W of Colon
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.300, -96.640

NWS Employee reported 2 inch hail.

Hail, Saunders

When
August 16, 4:02 PM CST
Where
Saunders County, 2.08 mi W of Wahoo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.220, -96.660

Trained spotter reported 1.5 inch hail.

Thunderstorm Wind, Saunders

When
August 16, 4:05 PM CST
Where
Saunders County, 1.38 mi N of Ceresco
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.070, -96.650

Trained spotter estimated wind speeds at 65 mph.

Hail, Colfax

When
August 16, 4:15 PM CST
Where
Colfax County, 2.59 mi E of Richland
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.430, -97.170

Public reported 1.5 inch hail via social media.

Thunderstorm Wind, Lancaster

When
August 16, 4:35 PM CST
Where
Lancaster County, 0.52 mi W of Waverly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.920, -96.530

Trained spotter reported large tree limbs down and power out near Waverly.

Hail, Butler

When
August 16, 4:39 PM CST
Where
Butler County, 0.69 mi N of David City
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -97.130

Public reported 1 inch hail.

Hail, Butler

When
August 16, 4:52 PM CST
Where
Butler County, 1.38 mi S of David City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -97.120

Public reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916897, 916898, 916899, 916900, 916901, 916906, 916902, 916905, 916903, 916904.